Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Denver/Boulder, CO

August 30, 2004Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 30, 2004, 3:37 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 3:37 PM MDT (21:37 UTC)
Expired
Aug 30, 2004, 5:30 PM MDT
In force
113 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 302138
FFWBOU
COC035-059-302330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  WHICH INCLUDES THE HAYMAN BURN AREA

* UNTIL 530 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER CHEESMAN RESERVOIR...OR ABOUT 31 MILES        
  NORTHWEST OF COLORADO SPRINGS. THE STORM PRODUCING THE HEAVY RAIN  
  WAS MOVING SLOWLY SOUTH AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CHEESMAN
RESERVOIR...DECKERS AND WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

LAT...LON 3926 10538 3914 10538 3914 10511 3926 10513 3928 10523

$$

RPK
3 follow-up statements
000 
WGUS75 KBOU 302208
FFSBOU
COC035-059-302330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT MON AUG 30 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY
  SOUTHWESTERN JEFFERSON COUNTY
  IN THE HAYMAN BURN AREA

UNTIL 530 PM MDT.

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN NEAR CHEESMAN RESERVOIR...OR ABOUT 32 MILES NORTHWEST OF 
COLORADO SPRINGS. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY 
STATIONARY.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...CHEESMAN RESERVOIR...DECKERS AND WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND ONE INCH OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST HOUR.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3926 10538 3914 10538 3914 10511 3926 10513 3928 10523

$$

RPK
000 
WGUS75 KBOU 302234
FFSBOU
COC035-059-302330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
432 PM MDT MON AUG 30 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY
  SOUTHWESTERN JEFFERSON COUNTY
  IN THE HAYMAN BURN AREA

UNTIL 530 PM MDT.

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN OCCURRING IN THE HAYMAN BURN AREA...OR ABOUT 
32 MILES NORTHWEST OF COLORADO SPRINGS.  SOME FLOODING WAS REPORTED 
IN DOUGLAS COUNTY NEAR CHEESMAN RESERVOIR AROUND 410 PM.

DOPPLER RADAR ESTIMATES THAT AROUND ONE INCH OF RAIN HAS FALLEN IN 
PORTIONS OF THE HAYMAN BURN AREA DURING THE PAST HOUR.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...CHEESMAN RESERVOIR...DECKERS AND WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.


LAT...LON 3926 10538 3914 10538 3914 10511 3926 10513 3928 10523

$$

RPK
000 
WGUS75 KBOU 302330
FFSBOU
COC035-059-302345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT MON AUG 30 2004

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY
  SOUTHWESTERN JEFFERSON COUNTY
  IN THE HAYMAN BURN AREA

UNTIL 530 PM MDT HAS EXPIRED.

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED IN THE HAYMAN BURN AREA.  SOME MINOR FLOODING WAS 
REPORTED IN DOUGLAS COUNTY NEAR CHEESMAN RESERVOIR AROUND 410 PM BUT 
NO ADDITIONAL REPORTS HAVE BEEN RECEIVED SO THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

DOPPLER RADAR ESTIMATES AROUND ONE INCH OF RAIN FELL OVER PORTIONS 
OF THE HAYMAN BURN EARLIER THIS AFTERNOON.

LAT...LON 3926 10538 3914 10538 3914 10511 3926 10513 3928 10523

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:55 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 30, 2:55 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON AUG 30 2004

.SHORT TERM DISCUSSION...UPPER RIDGE WILL CONTINUE OVER THE AREA
THROUGH TUESDAY.  SOME MID LEVEL MOISTURE HAS BLED INTO THE CWA
FROM THE SOUTH WHICH HAS BOILED UP OVER THE MOUNTAINS THIS
AFTERNOON.  MOST OF THE CONVECTION IS OF THE HIGH-BASED VARIETY
AND WILL LIKELY PRODUCE MORE IN THE WAY OF WIND THAN RAIN.
GREATEST THREAT OF CONVECTION WILL BE IN THE SOUTHERN SECTIONS OF
THE CWA THIS EVENING.  SUSPECT THAT THE MOISTURE...ALTHOUGH MINIMAL
...MAY BE A BIT MORE WIDESPREAD TOMORROW.  NOT ANTICIPATING ANY
SIGNIFICANT CHANGES TO THE GOING FORECAST.

.LONG TERM DISCUSSION...UPPER LEVEL RIDGING OVER THE SOUTHWESTERN
U.S. WILL CONTINUE THROUGH THE END OF THE WEEK WITH GENERALLY DRY
AND WARM WEATHER EXPECTED THROUGH THURSDAY.  WEAK UPSLOPE FLOW AND
MID LEVEL MOISTURE OVER THE AREA MAY RESULT IN SOME EVENING
CONVECTION TOMORROW EVENING.  WEDNESDAY AND THURSDAY WILL BE DRY AND
WARMER AS WE GET ADDITIONAL SOUTHWESTERLY FLOW ALOFT AND THE UPPER
RIDGE AXIS MOVES OVER COLORADO.  THE NEXT UPPER SHORT WAVE IS
FORECAST BY THE GFS TO MOVE ACROSS COLORADO ON FRIDAY.  THE ETA HAS
THIS SYSTEM OVER UTAH AT THE END OF ITS RUN...IN FAIR AGREEMENT WITH
THE GFS SOLUTION...SO TIMING LOOKS REASONABLE.  LOOKING AT ENSEMBLE
RUNS OF THE GFS SHOW THAT A VARIETY OF SOLUTIONS IS POSSIBLE WITH
THE PASSAGE OF THIS UPPER TROUGH.  SOME OF THE ENSEMBLE MEMBERS DO
NOT SHOW ANY TROUGH AT ALL...BUT RATHER ZONAL FLOW ACROSS THE ENTIRE
SOUTHERN HALF OF THE U.S.  IT IS HARD TO DISCOUNT THE OPERATIONAL
GFS SOLUTION BECAUSE OF THE ENSEMBLE OUTLIERS...BUT AT THE SAME
TIME...CONFIDENCE IN THE OPERATIONAL SOLUTION IS LOW.  WILL STICK
WITH THE 20 PERCENT POPS THAT WE HAD IN THE FORECAST ALREADY.  THE
OTHER QUESTION ABOUT THE PASSAGE OF THE SYSTEM IS HOW MUCH LIGHTNING
IT MIGHT PRODUCE.  WILL ONLY MENTION THUNDERSTORMS IN THE AFTERNOON
AND EVENING...WITH SLIGHT CHANCE OF RAIN SHOWERS IN THE MORNING AND
LATE NIGHT HOURS.  BY MIDDAY SATURDAY...UPPER RIDGING SHOULD BE
RE-BUILDING OVER THE STATE WITH DRY AND SEASONAL WEATHER EXPECTED
FOR THE REST OF THE HOLIDAY WEEKEND.

.BOU...NONE.

&&
ET/KDRBY
Hazardous weather outlook, Aug 30, 11:12 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT MON AUG 30 2004

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A BIT OF MOISTURE HAS CREPT INTO THE OUTLOOK AREA THIS MORNING WHICH
WILL LIKELY BE SUFFICIENT TO CREATE A FEW SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON.  MOST OF THE MOISTURE IS IN THE MIDDLE LEVELS
OF THE ATMOSPHERE SO STORMS THAT DO FORM WILL BE MORE LIKELY TO
PRODUCE GUSTY WINDS THAN ANY SUBSTANTIAL RAINFALL.  AT THIS POINT IS
APPEARS THAT AREAS TO THE SOUTHWEST...SOUTH AND SOUTHEAST OF DENVER
WILL HAVE THE BEST CHANCES OF SEEING SHOWERS AND THUNDERSTORMS LATER
TODAY.  NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CREEP BACK INTO
THE FORECAST FOR TUESDAY AFTERNOON AND EVENING...PARTICULARLY FOR
AREAS IN AND ALONG THE FRONT RANGE.  THE THUNDERSTORMS WILL BE
PRIMARILY HIGH-BASED...PRODUCING MORE GUSTY WINDS THAN MEASURABLE
RAINFALL.

THE NEXT CHANGE IN OUR WEATHER WILL ARRIVE ON FRIDAY.  SHOWERS AND
LATE DAY THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA AS AN
UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED COLD FRONT PASSES OVER
NORTH CENTRAL AND NORTHEAST COLORADO.  RELATIVELY MOIST UPSLOPE FLOW
ON FRIDAY WILL HELP TO LOWER TEMPERATURES BELOW NORMAL...
PARTICULARLY IN AREAS AREAS EAST OF THE DIVIDE.  DRY AND WARMER
CONDITIONS ARE EXPECTED TO SLOWLY RETURN TO THE AREA OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:26 PM MDTSevere Thunderstorm WarningBOUArapahoe49 min
Aug 30, 5:02 PM MDTSevere Thunderstorm WarningBOUMorgan58 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.